Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Gap opening in the essential spectrum of the elasticity theory problem in a periodic half-layer


Author: S. A. Nazarov
Translated by: A. Plotkin
Original publication: Algebra i Analiz, tom 21 (2009), nomer 2.
Journal: St. Petersburg Math. J. 21 (2010), 281-307
MSC (2000): Primary 35Q72
DOI: https://doi.org/10.1090/S1061-0022-10-01095-2
Published electronically: January 26, 2010
MathSciNet review: 2553046
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Rayleigh waves are studied in an elastic half-layer with a periodic end and rigidly clamped faces. It is established that the essential spectrum of the corresponding problem of elasticity theory has a band structure, and an example of a waveguide is presented in which a gap opens in the essential spectrum; i.e., an interval arises that contains points of an at most discrete spectrum.


References [Enhancements On Off] (What's this?)

  • 1. Rayleigh, Lord, On waves propagating along the plane surface of an elastic solid, Proc. London Math. Soc. 17 (1885), 4-11.
  • 2. A. S. Bonnet-Bendhia, J. Duterte, and P. Joly, Mathematical analysis of elastic surface waves in topographic waveguides, Math. Models Methods Appl. Sci. 9 (1999), no. 5, 755-798. MR 1697393 (2000d:74036)
  • 3. I. V. Kamotskiĭ and A. P. Kiselev, Energy approach to the proof of the existence of Rayleigh waves in an anisotropic halfspace, Prikl. Mat. Mekh. 73 (2009), no. 4, 645-654. (Russian)
  • 4. S. A. Nazarov, Rayleigh waves for an elastic half-layer with a partially damped periodic boundary, Dokl. Akad. Nauk 423 (2008), no. 1, 56-61. (Russian) MR 2494246
  • 5. S. G. Lekhnitskiĭ, Theory of elasticity of an anisotropic body, Nauka, Moscow, 1977; English transl., Mir, Moscow, 1981. MR 0502604 (58:19575); MR 0610607 (82d:73001)
  • 6. S. A. Nazarov, Asymptotic theory of thin plates and rods. Dimension reduction and integral estimates. Vol. I, Nauchn. Kniga, Novosibirsk, 2002. (Russian)
  • 7. F. Ursell, Mathematical aspects of trapping modes in the theory of surface waves, J. Fluid Mech. 183 (1987), 421-437. MR 0919481 (89a:76019)
  • 8. C. M. Linton and P. McIver, Embedded trapped modes in water waves and acoustics, Wave Motion 45 (2007), 16-29. MR 2441664 (2009e:35216)
  • 9. O. A. Ladyzhenskaya, Boundary value problems of mathematical physics, Nauka, Moscow, 1973; English transl., Appl. Math. Sci., vol. 49, Springer-Verlag, New York, 1985. MR 0599579 (58:29032); MR 0793735 (87f:35001)
  • 10. J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Math., No. 17, Dunod, Paris, 1968. MR 0247243 (40:512)
  • 11. M. Sh. Birman and M. Z. Solomyak, Spectral theory of selfadjoint operators in Hilbert space, Leningrad. Univ., Leningrad, 1980; English transl., Math. Appl. (Soviet Ser.), D. Reidel Publ. Co., Dordrecht, 1987. MR 0609148 (82k:47001); MR 1192782 (93g:47001)
  • 12. V. A. Kondrat'ev, Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obshch. 16 (1967), 209-292; English transl. in Trans. Moscow Math. Soc. 1967 (1968). MR 0226187 (37:1777)
  • 13. V. G. Maz'ya and B. A. Plamenevskiĭ, The coefficients in the asymptotics of solutions of elliptic boundary value problems with conical points, Math. Nachr. 76 (1977), 29-60. (Russian) MR 0601608 (58:29176)
  • 14. -, Estimates in $ L_p$ and in Hölder classes, and the Miranda-Agmon maximum principle for the solutions of elliptic boundary value problems in domains with singular points on the boundary, Math. Nachr. 81 (1978), 25-82. (Russian) MR 0492821 (58:11886)
  • 15. S. A. Nazarov, Polynomial property of selfadjoint elliptic boundary value problems, and the algebraic description of their attributes, Uspekhi Mat. Nauk 54 (1999), no. 5, 77-142; English transl., Russian Math. Surveys 54 (1999), no. 5, 947-1014. MR 1741662 (2001k:35073)
  • 16. S. A. Nazarov and B. A. Plamenevskiĭ, Elliptic problems in domains with piecewise smooth boundary, Nauka, Moscow, 1991; English variant, de Gruyter Exp. Math., vol. 13, Walter de Gruyter and Co., Berlin, 1994. MR 1283387 (95h:35001)
  • 17. V. A. Kozlov, V. G. Maz'ya, and J. Rossmann, Elliptic boundary value problems in domains with point singularities, Math. Surveys Monogr., vol. 52, Amer. Math. Soc., Providence, RI, 1997. MR 1469972 (98f:35038)
  • 18. S. A. Nazarov, Asymptotic behavior of solutions of a problem in elasticity theory for a three-dimensional body with thin extensions, Dokl. Akad. Nauk 352 (1997), no. 4, 458-461. (Russian) MR 1450987 (99f:73032)
  • 19. -, Korn's inequalities for junctions of spatial bodies and thin rods, Math. Methods Appl. Sci. 20 (1997), no. 3, 219-243. MR 1430494 (98b:73009)
  • 20. V. A. Kozlov, V. G. Maz'ya, and A. B. Movchan, Asymptotic analysis of fields in multi-structures, Clarendon Press, Oxford Univ. Press, New York, 1999. MR 1860617 (2002j:35003)
  • 21. S. A. Nazarov, Asymptotic analysis and modeling of the junction of a massive body and thin rods. Trudy Sem. I. G. Petrovsk. No. 24 (2004), 95-214; English transl., J. Math. Sci. (N. Y.) 127 (2005), no. 5, 2192-2262. MR 2360841 (2009a:74087)
  • 22. P. A. Kuchment, Floquet theory for partial differential equations, Uspekhi Mat. Nauk 37 (1982), no. 4, 3-52; English transl., Russian Math. Surveys 37 (1982), no. 4, 60-94. MR 0667973 (84b:35018)
  • 23. A. Figotin and P. Kuchment, Band-gap structure of spectra of periodic dielectric and acoustic media. I. Scalar model, SIAM J. Appl. Math. 56 (1996), 68-88; II. Two-dimensional photonic crystals, ibid. 56 (1996), 1561-1620. MR 1372891 (97g:35122); MR 1417473 (98f:35012)
  • 24. M. M. Skriganov, Geometric and arithmetic methods in the spectral theory of multidimensional periodic operators, Trudy Mat. Inst. Steklov. 171 (1985), 122 pp.; English transl., Proc. Steklov Inst. Math. 1987, no. 2 (171). MR 0798454 (87h:47110); MR 0905202 (88g:47038)
  • 25. P. Kuchment, Floquet theory for partial differential equations, Oper. Theory Adv. Appl., vol. 60, Birkhäuser, Basel, 1993. MR 1232660 (94h:35002)
  • 26. E. L. Green, Spectral theory of Laplace-Beltrami operators with periodic metrics, J. Differential Equations 133 (1997), 15-29. MR 1426755 (97k:58168)
  • 27. R. Hempel and K. Lineau, Spectral properties of periodic media in the large coupling limit, Comm. Partial Differential Equations 25 (2000), 1445-1470. MR 1765136 (2001h:47074)
  • 28. L. Friedlander, On the density of states of periodic media in the large coupling limit, Comm. Partial Differential Equations 27 (2002), 355-380. MR 1886963 (2003d:35194)
  • 29. V. V. Zhikov, On spectrum gaps of some divergent elliptic operators with periodic coefficients, Algebra i Analiz 16 (2004), no. 5, 34-58; English transl., St. Petersburg Math. J. 16 (2005), no. 5, 773-790. MR 2106666 (2006a:35053)
  • 30. N. Filonov, Gaps in the spectrum of the Maxwell operator with periodic coefficients, Comm. Math. Phys. 240 (2003), no. 1-2, 161-170. MR 2004984 (2004i:35293)
  • 31. P. Kuchment, The mathematics of photonic crystals, Mathematical Modeling in Optical Science, Frontiers Appl. Math., vol. 22, SIAM, Philadelphia, PA, 2001, pp. 207-272. MR 1831334 (2002k:78002)
  • 32. I. M. Gel'fand, Expansion in characteristic functions of an equation with periodic coefficients, Dokl. Akad. Nauk SSSR 73 (1950), 1117-1120. (Russian) MR 0039154 (12:503a)
  • 33. S. A. Nazarov, Elliptic boundary value problems with periodic coefficients in a cylinder, Izv. Akad. Nauk SSSR Ser. Mat. 45 (1981), no. 1, 101-112; English transl. in Math. USSR-Izv. 18 (1982), no. 1. MR 0607578 (82e:35035)
  • 34. I. Ts. Gokhberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators in Hilbert space, Nauka, Moscow, 1965; English transl., Transl. Math. Monogr., vol. 18, Amer. Math. Soc., Providence, RI, 1969.MR 0220070 (36:3137); MR 0246142 (39:7447)
  • 35. M. S. Agranovich and M. I. Vishik, Elliptic problems with a parameter and parabolic problems of general type, Uspekhi Mat. Nauk 19 (1964), no. 3, 53-161; English transl. in Russian Math. Surveys 19 (1964), no. 3. MR 0192188 (33:415)
  • 36. J. Nečas, Les méthodes directes en théorie des équations elliptiques, Masson, Paris, 1967. MR 0227584 (37:3168)
  • 37. V. A. Kondrat'ev and O. A. Oleĭnik, Boundary value problems for a system in elasticity theory in unbounded domains. Korn inequalities, Uspekhi Mat. Nauk 43 (1988), no. 5, 55-98; English transl., Russian Math. Surveys 43 (1988), no. 5, 65-119. MR 0971465 (89m:35061)
  • 38. T. Kato, Perturbation theory for linear operators, 2nd ed., Grundlehren Math. Wiss., Bd. 132, Springer-Verlag, Berlin-New York, 1976. MR 0407617 (53:11389)
  • 39. K. O. Friedrichs, On the boundary-value problems of the theory of elasticity and Korn's inequality, Ann. of Math. (2) 48 (1947), 441-471. MR 0022750 (9:255b)
  • 40. P. P. Mosolov and V. P. Myasnikov, A proof of Korn's inequality, Dokl. Akad. Nauk SSSR 201 (1971), no. 1, 36-39; English transl., Soviet Math. Dokl. 12 (1971), 1618-1622. MR 0296685 (45:5744)
  • 41. G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Grundlehren Math. Wiss., Bd. 219, Springer-Verlag, Berlin-New York, 1976. MR 0521262 (58:25191)
  • 42. B. A. Shoĭkhet, On asymptotically exact equations of thin plates of complex structures, Prikl. Mat. Mekh. 37 (1973), no. 5, 914-924; English transl., J. Appl. Math. Mech. 37 (1973), 867-877 (1974). MR 0349110 (50:1604)
  • 43. S. A. Nazarov, Korn inequalities that are asymptotically exact for thin domains, Vestnik S.-Peterburg. Univ. Mat. Mekh. Astronom. 1992, vyp. 2, 19-24; English transl., Vestnik St. Petersburg Univ. Math. 25 (1992), no. 2, 18-22. MR 1280920 (95m:35026)
  • 44. -, Korn's inequalities for elastic joints of massive bodies, thin plates, and rods, Uspekhi Mat. Nauk 63 (2008), no. 1, 37-110; English transl., Russian Math. Surveys 63 (2008), no. 1, 35-107. MR 2406182 (2009c:35457)
  • 45. -, Justification of the asymptotic theory of thin rods. Integral and pointwise estimates, Probl. Mat. Anal., Vyp. 17, S.-Peterburg. Gos. Univ., St. Petersburg, 1997, pp. 101-152; English transl., J. Math. Sci. (N. Y.) 97 (1999), no. 4, 4245-4279. MR 1788230 (2002d:74045)
  • 46. -, Korn inequality for elastic junction of a body with a rod, Problems of Mechanics of Deformed Hard Body, S.-Peterburg. Gos. Univ., St. Petersburg, 2002, pp. 234-240. (Russian)
  • 47. -, Trapped modes for a cylindrical elastic waveguide with a damping gasket, Zh. Vychisl. Mat. Mat. Fiz. 48 (2008), no. 5, 863-881; English transl. in Comput. Math. Math. Phys. 48 (2008), no. 5. MR 2433645 (2009e:74061)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35Q72

Retrieve articles in all journals with MSC (2000): 35Q72


Additional Information

S. A. Nazarov
Affiliation: Institute of Engineering Problems, Russian Academy of Sciences, 61 Bol’shoi Prospekt V.O., St. Petersburg 199178, Russia
Email: serna@snark.ipme.ru, srgnazarov@yahoo.co.uk

DOI: https://doi.org/10.1090/S1061-0022-10-01095-2
Keywords: Rayleigh waves, essential spectrum, band structure
Received by editor(s): May 8, 2008
Published electronically: January 26, 2010
Additional Notes: Supported by the Netherlands Organization for Scientific Research (NWO) and RFBR, joint project 047.017.020
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society